British Leprosy Relief Association
A Systematic Review of Adverse Drug Reactions associated with Thalidomide in the treatment of Erythema Nodosum Leprosum
aLakka Government Hospital, Ministry of Health and Sanitation, Sierra Leone
bFaculty of Infectious and Tropical Diseases, London School of Hygiene and Tropical Medicine, London
Correspondence to: Mariama Mahmoud, Lakka Government Hospital, Ministry of Health and Sanitation, Sierra Leone (e-mail: m˙email@example.com)
Erythema nodosum leprosum (ENL) is a painful, multisystem immune mediated complication of borderline lepromatous and lepromatous leprosy. The management of ENL may be complex and often requires prolonged administration of immunomodulatory drugs including thalidomide.
Thalidomide is very effective in controlling ENL although its mode of action in ENL is not well understood. Teratogenicity and cost limit its use in many settings. In addition to teratogenicity, thalidomide is reported to have a wide range of adverse drug reactions including neurotoxicity. The non-teratogenic adverse drug reactions associated with thalidomide in patients with ENL have not been systematically reviewed. We have reviewed the literature to determine the adverse drug reactions attributable to thalidomide in the management of ENL.
Several databases were searched using the relevant terms. Articles found were reviewed according to the PRISMA protocol. The eligibility of the articles was agreed by both authors.
A total of 45 papers from 1965–2017 were systematically reviewed. Eight of these were randomised control trials (RCTs), nine non-randomised clinical trials, three prospective studies, five retrospective studies and 20 case reports.
The papers included 1,673 participants with 1,017 (61%) receiving thalidomide. The most frequent adverse drug reaction encountered was drowsiness, in 13.5%. The frequency of constipation was 13.4% and dizziness 6.8%. Other events were reported in less than 5% of participants. Severe adverse reactions such as pulmonary embolism and peripheral neuropathy were uncommon. Only one fatality was reported, the cause of which was uncertain. Thalidomide had to be withdrawn in 67% of individual case reports but only in four patients in the clinical studies.
Thalidomide is a potentially safe and effective drug for use in the management of ENL. There is limited information about thalidomide-induced neurotoxicity in patients with ENL and this needs further study.
Thalidomide is an effective alternative to long-term corticosteroids which have significant adverse effects. It must be administered in a closely supervised way and requires adherence to robust guidelines by prescribers.